High Wind, Guadalupe Mountains of Culberson County
- When
- October 27, 2:00 PM MST to 2:05 PM MST
- Where
- Guadalupe Mountains of Culberson County forecast zone
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- RAWS
A potent upper level storm system passed near the region resulting in several high wind observations across the mountainous terrain of West Texas during a 48 hour time span.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
A potent upper level storm system passed near the region resulting in several high wind observations across the mountainous terrain of West Texas during a 48 hour time span.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Oct 27, 12:25 PM MST, 1 hour 35 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
225 PM CDT TUE OCT 27 2009
.DISCUSSION...
GUSTY WINDS ACRS PB TODAY IN RESPONSE TO MSLP FALLS IN ASSOCN WITH
STRENGTHENING WLY MID LEVEL FLOW. 7H WINDS EXPECTED TO BE NEAR
35-40KTS ACRS SRN NM/W TX AND WITH WINDS ALREADY GUSTING TO NEAR 55
MPH IN HIER ELEVATIONS OF GDP MTNS WILL UPGRADE WATCH TO WARNING
FOR GDP MTNS. WILL ALSO UPGRADE FOR DAVIS MTN BUT WARNING WON/T
TAKE EFFECT UNTIL 03Z. AS MID LEVEL LOW DROPS INTO 4-CORNERS
REGION BY 12Z WED IT BECOMES CLOSED AND 120KT 3H JET MOVES INTO
THE AREA. SHOULD BE ANOTHER WINDY DAY FOR MOST AREAS WED. PACIFIC
FRONT ASSOCD WITH CLOSED LOW WILL BE MOVING ACRS W-NW CWFA DURING
THE LATER PART OF THE DAY WED WHICH WILL PUSH 85H THERMAL RIDGE
FARTHER E AND WITH 20C AT 85H TEMPS WILL HAVE A CHANCE TO INCREASE
BACK INTO THE 80S ACRS PB. WON/T COMMIT TO AS WARM AS 85H TEMPS
SUGGEST THOUGH AS MID LEVEL LIFT RESULTS IN DEVELOPMENT OF CLOUDS
AND THERE WILL BE HEIGHT FALLS. 7H-5H COOLING WILL BE WELL UNDERWAY
BY 00Z THUR AND PRECIP WILL ALSO START DEVELOPING ACRS SRN NM. IT
WILL BE A RATHER COMPLICATED/BUSY PRECIP SCENARIO WED NGHT-THUR
MORNING WITH POTENTIAL FOR SNOW IN MTNS AND STRONG/SEVERE TSTMS ACRS
NE-E PB. 1ST THE SNOW...BY 06Z THUR 7H TEMPS WILL BE MINUS 2 TO
MINUS 4 IN THE GDP MTNS WITH 85H-5H THCK NEAR 4150M. THIS FAVORS A
RAIN/SNOW MIX AT ELEVATIONS NEAR 5 KFT AND SNOW ABOVE 6KFT. SNOW
LEVEL WILL HAVE A GOOD CHANCE TO DECREASE A LEAST ANOTHER 500-1000FT
BY 09Z THUR WITH MORE THCK COOLING...TEMPS COLD ENUF FOR SNOW IN
THE DAVIS MTNS BY 09Z AS WELL. SREF PROBABILISTIC FORECAST DEPICTS
ONLY A 20 PERCENT CHANCE OF SNOW GREATER THAN 1. THERE IS PRETTY
COULD AGREEMENT BTWN GFS/SREF THAT .5-1 OF SNOW WILL FALL IN THE
GDP/DELAWARE/DAVIS MTNS. TIME HEIGHT DISPLAYS SUPPORT LIGHTER
AMOUNTS TOO WITH OMEGA SOMEWHAT SHALLOW AND RELATIVELY SHORT-
LIVED. DAVIS MTNS HAVE A LITTLE BETTER CHANCE TO GET HIER SNOW
AMOUNTS THAT GDP MTNS AS LIFT/MSTR MAY PERSIST THERE LONGER.
RAIN/SNOW MIX WILL ALSO BE POSSIBLE ACRS HIER ELEVATION OF LEA CO
THUR MORNING. AS FOR TSTMS...WHEN LEADING EDGE OF COLDER 7H TEMPS
MOVE INTO NW PB INSTABILITY WILL INCREASE AND LOW LEVEL MSTR WILL
HAVE A HAD A CHANCE TO INCREASE PER A 50-55KT 85H LLJ ACRS ERN
CWFA. NEEDLESS TO SAY SHEAR WILL BE MORE THAN SUFFICIENT FOR
SEVERE STORMS AND IF INSTABILITY AND LIFT CAN CATCH UP TO LOW
LEVEL MSTR BEFORE MSTR IS PUSHED E THERE COULD BE EARLY MORNING
SEVERE STORMS IN THE NE-E CWFA. 7H-5H LR/S AREN/T TERRIBLY
IMPRESSIVE SO WIND MAY BE PRIMARY THREAT. UPPER JET TRANSLATES E
DURING THE DAY THURSDAY AND LIFT INVOF RRQ WILL MOVE E/SE OF DAVIS
MTNS WITH LOW DWPNT AIR SETTLING IN ACRS MTNS/UPPER TRANS PECOS.
ENUF MSTR/LIFT ACRS BIG BEND REGION AND LOWER TRANS PECOS FOR
PRECIP TO FORM. NAM12 IS OPTIMISTIC IT WILL SNOW FROM NEAR ALPINE
TO THE GLASS MTNS THUR NGHT/FRI MORNING. AS FOR TEMPS THURSDAY
THCK/7H TEMPS SUGGEST THAT COOLER IS THE WAY TO GO AND WILL
CONTINUE TO UNDERCUT GUIDANCE. PRECIP MOVES E FRI MORNING BUT 7H
TEMPS/THCK WILL STILL BE COOL. AFOREMENTIONED LOW DWPNT AIR
COMBINED WITH LIGHT WINDS AND MOSTLY CLEAR SKIES WILL BE A GOOD
SET-UP FOR A HARD FREEZE AT LEAST ACRS THE UPPER TRANS PECOS INCLUDING
VAN HORN/SE NM AND POSSIBLY THE WRN PB FRI MORNING. WARM-UP ON
FRIDAY WILL BE TEMPERED DESPITE W WINDS. COMPARATIVELY TRANQUIL WX
SAT/SUN WITH GRADUAL WARMING TREND. OTHERWISE W-NW MID LEVEL FLOW
WITH WEAK FRONT POSSIBLE MON BUT GENERALLY MILD MON/TUE.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 53 80 50 57 / 0 0 20 30
CARLSBAD NM 51 70 36 55 / 0 20 50 20
DRYDEN TX 51 83 52 66 / 0 0 10 30
FORT STOCKTON TX 55 83 46 54 / 0 0 20 30
GUADALUPE PASS TX 49 61 32 40 / 0 20 50 20
HOBBS NM 48 69 37 54 / 0 10 40 30
MARFA TX 38 74 38 39 / 0 10 30 30
MIDLAND INTL AIRPORT TX 51 80 46 54 / 0 0 30 30
ODESSA TX 51 80 45 53 / 0 0 30 30
WINK TX 49 80 45 50 / 0 10 30 40
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WARNING UNTIL 6 AM MDT THURSDAY FOR THE FOLLOWING
ZONES... GUADALUPE MOUNTAINS OF EDDY COUNTY.
TX...HIGH WIND WARNING FROM 10 PM THIS EVENING TO 7 AM CDT THURSDAY
FOR THE FOLLOWING ZONES... DAVIS/APACHE MOUNTAINS AREA.
HIGH WIND WARNING UNTIL 6 AM MDT THURSDAY FOR THE FOLLOWING
ZONES... GUADALUPE MOUNTAINS.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 238 PM CDT TUE OCT 27 2009 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-281945- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 238 PM CDT TUE OCT 27 2009 /138 PM MDT TUE OCT 27 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT STRONG WEST TO SOUTHWEST WINDS WILL IMPACT THE GUADALUPE MOUNTAINS AND ELEVATIONS AT OR ABOVE 6000 FEET IN THE DAVIS MOUNTAINS TONIGHT. A HIGH WIND WARNING HAS BEEN ISSUED FOR THESE LOCATIONS FOR TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY STRONG WEST TO SOUTHWEST WINDS WILL CONTINUE THROUGH EARLY THURSDAY MORNING ACROSS THE GUADALUPE MOUNTAINS AND THE HIGHER ELEVATIONS OF THE DAVIS MOUNTAINS. A HIGH WIND WARNING IS IN EFFECT FOR THESE LOCATIONS THROUGH THURSDAY MORNING. SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE SOUTHEASTERN NEW MEXICO PLAINS...THE TRANS PECOS REGION...THE PERMIAN BASIN AND THE WESTERN LOW ROLLING PLAINS WEDNESDAY NIGHT THROUGH THURSDAY MORNING. A FEW THUNDERSTORMS COULD APPROACH SEVERE LIMITS ACROSS THE PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS EARLY THURSDAY MORNING...WITH DAMAGING WINDS AND HAIL AS THE PRIMARY THREATS. SNOW SHOWERS WILL BE POSSIBLE ACROSS THE GUADALUPE AND DAVIS MOUNTAINS LATE WEDNESDAY INTO THURSDAY. SNOWFALL AMOUNTS COULD APPROACH 1 INCH...MAINLY ACROSS THE HIGHER ELEVATIONS OF THE DAVIS AND GLASS MOUNTAINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
5 high wind. Local standard time, as filed.
The high winds did damage to a portion of a newly placed frame for a library in Alpine, TX. A monetary estimate for the damage was made according to a picture provided by a local news affiliate.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, October 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 200372, 200373, 200374, 200375, 200376.